Strong Wind, Alexander
- When
- April 11, 1:00 PM CST to 2:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A brief period of strong gusty winds occurred on the back side of a rain shield associated with a mesoscale convective system. The area of strong winds was confined to a few counties in extreme southern Illinois along the Ohio River, from Cairo to Metropolis.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A brief period of strong gusty winds occurred on the back side of a rain shield associated with a mesoscale convective system. The area of strong winds was confined to a few counties in extreme southern Illinois along the Ohio River, from Cairo to Metropolis. The estimated peak wind gusts were near 40 mph based on observations from neighboring counties in Missouri and Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 11, 11:49 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1249 PM CDT Mon Apr 11 2022 .UPDATE... Issued at 1244 PM CDT Mon Apr 11 2022 Updated aviation discussion only. && .SHORT TERM...(Today through Wednesday night) Issued at 406 AM CDT Mon Apr 11 2022 The main forecast concern through the near term is the potential for showers and thunderstorms through tonight, including heavy rainfall and severe thunderstorm chances. A cold front extended from low pressure over the Upper Midwest across Illinois into Missouri and Oklahoma early this morning. A broken line of showers and thunderstorms had developed along and ahead of that frontal boundary across southern and southwest Missouri. That activity will continue to shift east towards our region through the morning as more activity likely develops overhead in response to ripples of energy streaming through the southwest flow aloft. This will likely result in at least 3 or 4 waves of showers and scattered thunderstorms across the region over the next 24 hours. A couple rounds of activity are expected through the morning and midday hours. The heaviest and most widespread of the activity should develop along the eastward progressing frontal boundary during the afternoon over the southern Missouri Ozarks and move east into the region by the late afternoon and evening hours. Resultant rainfall totals through tonight are forecast in the 1 to 2 inch range, with locally greater than 2 inches possible across western Kentucky, far southeast Missouri, and extreme southern Illinois. With one hour flash flood guidance around 2 inches, six hour values either side of 3 inches, and relatively dry antecedent conditions, we don't foresee a significant flash flood event at this time, and thus have no plans for a watch. However, localized flooding most certainly cannot be ruled out in urbanized, low lying, and poor drainage areas that receive too much rain in too short a period of time. This is reflected in WPC's slight risk for exceeding flash flood guidance in their Day One Excessive Rainfall Outlook. The other concern is the potential for strong/severe thunderstorms from mid afternoon into the early evening hours. SPC's Day One Outlook continues with a slight risk for severe weather across southeast Missouri, far western Kentucky, and extreme southern Illinois, with a marginal risk elsewhere. With very good speed and directional deep layered shear on the order of 50 knots, decent mid level lapse rates, and adequate surface based instability, the strongest storms will be capable of producing damaging winds, large hail, and an isolated tornado within the slight risk area. Further north and east in the marginal risk area, surface based instability will likely be lacking, so any strong/severe activity should be isolated at best. The frontal boundary responsible for the showers and storms will stall across far southern portions of the area tonight before returning north as a warm front on Tuesday. While widely scattered showers may occur with the northward advancing warm front Tuesday morning, a capped warm sector should yield a mainly dry Tuesday afternoon as breaks in the sky cover and strong southerly flow push temperatures into the middle and upper 70s. That comes on the heels of high temperatures forecast in the middle to upper 60s today. Lows tonight should range from the upper 40s north to the lower 60s south. .LONG TERM...(Thursday through Sunday) Issued at 406 AM CDT Mon Apr 11 2022 Spatial and temporal coverage of thunderstorm activity Tuesday night will be critical in setting the stage for a significant severe weather episode on Wednesday. The Canadian and European guidance suggest that there may be up to a three hour window between 10 am and 1 pm CDT on Wednesday, where sufficient destabilization may occur for renewed afternoon convection on the heels of earlier morning showers and thunderstorms. The Canadian, and recently the European Guidance, have been suggesting the development of a sharp ,north-south oriented, pre- frontal trough axis between 18z-21z (1pm-4pm CDT) Wednesday. The Canadian guidance originally had this pre-frontal trough axis further east, bisecting the WFO PAH forecast area during the aforementioned time frame. However, both the Canadian and European guidance are suggesting that an approaching upper level jet max moving up from Arkansas may sharpen the baroclinic zone/mid-level lapse rates, etc. just west of the WFO PAH forecast area between 18-21z Wednesday. If this is the case, anticipate the primary severe level convection to fire off from mid-afternoon through late evening across the WFO PAH forecast area. This may generate more discrete, supercell convection early on, before the cold front accelerates phases in with the pre-frontal convection. Agree with the SPC Day 3 outlook that all modes of severe convection (large hail, damaging winds, tornadoes) will be possible. Isolated supercells could initially develop along the pre-frontal trough, eventually phasing into a squall line with embedded QLCS circulations during the early evening hours. Similar to what previous day shift did with the current forecast package, kept a mention of severe in the forecast for most of the WFO PAH forecast area on Wednesday and Wednesday evening. Added some severe wording in the far western part of the southeast Missouri counties later Tuesday night to handle stronger cells developing in advance of the convective activity developing mainly after midnight Tuesday night. NBM initialization was not too stellar with temperatures and dewpoints in the near term of the extended forecast package. Adjusted maximum/minimum temperatures with the influence of the Canadian guidance to the NBM initialization, but did not touch the dewpoints at this time. Still have low confidence in the PoP forecast from Friday night through the end of the forecast period. Given the collaborative issues in pinpointing the timing of the shortwaves moving east- southeast across the WFO PAH forecast area, decided to leave the low PoP forecast in place through the next weekend. && .AVIATION... Issued at 1244 PM CDT Mon Apr 11 2022 Expecting VFR cigs to gradually lower to MVFR later this afternoon as showers/isolated thunderstorms continue to increase. Could be a round of stronger thunderstorms by early evening along OH River Valley which would push southeast with time early tonight. A few hailers cannot be ruled out. Later tonight, expect an eventual break in storms, tho MVFR to IFR cigs will likely remain. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...RJP LONG TERM...Smith AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 435 AM CDT Mon Apr 11 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 435 AM CDT Mon Apr 11 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are forecast through tonight. A few of the storms could be severe in the afternoon and evening, particularly across southeast Missouri, far western Kentucky, and the southern tip of Illinois. While large hail and damaging winds are the most likely hazards, a brief tornado cannot be ruled out. Heavy rain could also lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms Tuesday evening will become more numerous late Tuesday night through Wednesday night. Severe storms are possible Tuesday night over southeast Missouri, and across the entire outlook area Wednesday and Wednesday night. Damaging winds, large hail, and tornadoes will be possible, especially Wednesday afternoon and evening. Lighting and locally heavy rain will also accompany thunderstorm activity. Widely scattered thunderstorms return to the forecast on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening, and will likely be needed Wednesday afternoon and evening. RJP/KES
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013644, 1013645, 1013646.